Thunderstorm Wind, Augusta
- When
- June 9, 3:14 PM EST
- Where
- Augusta County, 2.11 mi S of Wilda
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 37.989, -79.082
Trees were down across southeastern Augusta County.
An upper-level trough triggered a few showers and thunderstorms. There was enough instability for few storms to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper-level trough triggered a few showers and thunderstorms. There was enough instability for few storms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 9, 2:37 PM EST, 37 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
337 PM EDT Sat Jun 9 2018
.SYNOPSIS...
A cold front will continue to drift southward across the Mid-
Atlantic through Sunday, then stall near the North Carolina
border early next week. Waves of low pressure will move along
this front. Another cold front may move into the area during
the middle portion of next week and remain nearby through the
end of the week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Convection has initiated this afternoon in an environment
characterized by 1000-2000 J/kg of MLCAPE, 25-30 kt deep layer
shear, and precipitable water values over 1.5 inches. Broad
scale forcing is somewhat nebulous, with storms initiating along
a weak front that has stalled across the area, various
boundaries, and the terrain. While overall storm motion is
around 20 kt, there is potential for backbuilding storms.
Thus some localized heavy rain and flash flooding will be a
threat. A short-fuse Flash Flood Watch isn't out of the question
if an organized threat become evident, but overall storms have
displayed a nature of being pulse-like, and/or develop cold
pools and eventually propagate away. Likewise, there is a
marginal threat for severe thunderstorms for brief stronger
updrafts with the main threat being damaging winds and
marginally severe (around 1") hail.
Morning hi-res models had indicated a cluster of showers and
storms associated with a weak shortwave could move into northern
portions of the area this evening, possibly lasting into the
night. Recent HRRR/RAP solutions have backed away from this
idea, so will have to monitor upstream activity for trends.
Regardless, there should be a downturn in any activity late
tonight. The front will remain basically overhead tonight, so
with light flow and plentiful moisture, fog and/or low clouds
may develop. Lows will be in the 60s.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The front is then expected to drift further to the south on
Sunday in response to building high pressure over southern
Canada and New England. There is still some model disagreement
on how far south though, which could have some impact on
temperatures and instability. A wave of low pressure will be
moving along the front in the afternoon and evening, in
addition to shortwave energy aloft. Showers and embedded
thunderstorms will become increasingly likely during the
afternoon and evening. The thunder threat may be minimized by
the southward advancing front. However, heavy rain parameters
(precipitable water, warm cloud depth, low level flow into the
frontal zone) generally increase. While flash flooding will be a
concern, particularly with any convection, heavy rain totals may
result more from duration. Will likely need to take a close look
at the afternoon/evening period for a Flood Watch. Temperatures
north of the front will likely remain in the 70s, with some 80s
to the south.
The surface front will drift farther south into North Carolina
Monday, but the mid level frontal zone will remain closer by
with shortwave energy moving into the area. There may be enough
drying to significantly reduce rain chances across northern
portions of the area, but showers will remain likely in the
south. However, any rain could pose a flooding threat given
previous rains, and river flooding could be a concern depending
on rain totals (see section below).
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
On Tuesday, a frontal boundary will be located to the south of our
region in North Carolina. Winds will be light out of the south but
will likely be variable. The main question for Tuesday will be the
timing of a shortwave trough approaching from the west. The 00z Euro
brings the shortwave through the region during the afternoon periods
of Tuesday. Euro then tries to keep precipitation throughout the
region all through Tuesday. The 12Z GFS keeps the shortwave further
west and brings it into the region late Tuesday into Wednesday. The
GFS has less precipitation during the daytime periods of Tuesday
but brings precipitation beginning Tuesday evening. The continue
threat for precipitation on Tuesday could lead to river flooding
depending on the precipitation this weekend into Monday.
Wednesday into Thursday, a cold front will approach from the west
and move through our region and stall to the south of our region.
The 12Z GFS brings the front through and moves it further south
compared to the European model. GFS solution would allow the region
to dry out some while the Euro solution would bring continued rain
to the already waterlogged region. Timing and location of the front
will have to be looked at in upcoming model runs to see if more rain
will be possible for the region. The main threat will be for showers
and some storms but severe weather will probably be limited
especially if the front moves to our south and we are the cool
sector.
On Friday, another front will push through the region and stall to
our south. A southerly flow will form ahead of the front leading to
rising temperatures and humid conditions. The presence of the
frontal boundary and the leftovers of the other boundary to our
south will act as a focus for the formation of showers and
thunderstorms.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Scattered to numerous showers/thunderstorms are around the
region this afternoon, with heavy rain, lightning, and gusty
winds the main threats. Periods of sub-VFR conditions likely in
any thunderstorms, but will only likely last an hour or so at
any one location. Will have to cover with AMDs given the
coverage.
There may be another batch of showers and storms that move
through during the evening, but activity should wane overnight.
The potential for patchy fog exists again, and it looks like low
clouds could develop north of a stall front as well. Have just
included MVFR for now, but it could be IFR. These low clouds may
persist into Sunday but lift to MVFR through the day.
Additional reductions in showers/thunderstorms are possible
Sunday, with possibly widespread low ceilings in stratus Sunday
night into Monday.
Showers and storms will be possible but the timing will depend on a
approaching shortwave trough. Visibilities and ceilings could be
subVFR. On Wednesday, more showers and storms are possible which
will lead to SubVFR conditions being possible.
&&
.MARINE...
Light gradient winds are expected through tonight as a weak
front drifts south. A wind shift from south to north likely
remains somewhere over the waters, but thunderstorm outflows
will likely muddy the picture. Showers/thunderstorms are likely
this afternoon, and gusty winds, lightning, and heavy rain will
threaten the waters. Special Marine Warnings will remain
possible through at least this evening.
On Sunday, northeasterly flow will develop. Have issued a SCA
for portions of the Bay Sunday night as northeast flow
increases, although the areal extent is still somewhat
uncertain, and how much of the flow reaches the surface. These
winds could persist into Monday.
Scattered showers and storms will be possible on Tuesday with some
locally high winds within storms. Storms and showers will
be more numerous on Wednesday.
&&
.HYDROLOGY...
The near term threat will be flash/urban/small stream flooding
through this evening given slow moving thunderstorms over nearly
saturated soils with one hour flash flood guidance still near or
below one inch over large portions of the area. Sunday afternoon
and evening may be a mixed mode threat due to longer duration
rains with embedded thunderstorms. River flooding may become a
concern early next week, but remains uncertain due to rainfall
amounts and placement. Ensembles offer a wide range of solutions
at this time.
&&
.TIDES/COASTAL FLOODING...
Anomalies remain less than one foot which will prevent minor
tidal flooding at least for the next high tide cycle. However,
we expect anomalies to increase as flow becomes onshore tonight
through Tuesday. Water levels will need to be monitored;
guidance shows increasing chances for minor flooding through
early next week.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 6 PM Sunday to 6 AM EDT Monday for
ANZ531>534-537-539>541-543.
&&
SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...JMG
AVIATION...ADS/JMG
MARINE...ADS/JMG
HYDROLOGY...ADS
TIDES/COASTAL FLOODING...ADSHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1041 AM EDT Sat Jun 9 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1041 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Showers and thunderstorms are expected this afternoon and evening. There is an isolated threat for severe thunderstorms, with damaging wind gusts and large hail possible. Heavy amounts of rain in short periods of time will cause a scattered threat for flash flooding of creeks, streams, and urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms capable of producing locally heavy rainfall may lead to scattered instances of flooding Sunday afternoon into Sunday night. Locally heavy rain is possible again Monday, and this may enhance the threat for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-101100- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1041 AM EDT Sat Jun 9 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Showers and thunderstorms are expected this afternoon and evening. There is an isolated threat for severe thunderstorms, with damaging wind gusts and large hail possible. Heavy amounts of rain in short periods of time will cause a scattered threat for flash flooding of creeks, streams, and urban areas. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms capable of producing locally heavy rainfall may lead to scattered instances of flooding Sunday afternoon into Sunday night. Locally heavy rain is possible again Monday, and this may enhance the threat for flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
The Roanoke radar (KFCX), 150 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
5 thunderstorm wind. Local standard time, as filed.
Trees were down across southeastern Augusta County.
A tree was down along the 400 Block of Marple Road.
A tree was down along Tye River Road.
A tree was down along the 100 block of Buffalo Trail and a tree was down along the 700 block of Smithfield Road.
A tree was down at the 5000 Block of Longmeadow Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756028, 756032, 756034, 756035, 756036.